Side Effects Of Imuran
Posted 17 October 2006 - 05:08 AM
I recently was switched from Methotrexate to Imuran and I don't like it! I'm tired all the time now, instead of just a couple days of the week and my cough has become uncontrollable. At times it's so bad I can't catch my breath and then I feel like throwing up.
My dosage is 75 mg/ twice a day, but I think I might just take it all at bedtime and see if that helps. What was your dosage and what worked best for you?
Your input if greatly appreciated.
Posted 17 October 2006 - 05:55 AM
I am so sorry that you are not tolerating the Imuran! Are you sure that is the drug causing the side effects...could it be the introduction of the Bosentan? I am sorry I don't have any direct experience with either drug to share with you.....just know you are in my thoughts and I hope you get some relief soon!
Posted 17 October 2006 - 07:54 AM
What a bummer! I am so sorry you are feeling lousy. I haven't taken Imuran...yet.... so I really can't be of any help. Hope you feel better soon.
(Retired) ISN/SCTC List Coordinator
(Retired) ISN Sclero Forums Assistant Manager
(Retired) ISN Assistant News Guide
(Retired) ISN Fundraiser
International Scleroderma Network (ISN)
Posted 17 October 2006 - 01:44 PM
I'm sorry to hear about your problems with Imuran! It makes it hard to stay positive about taking a new drug when the side effects are bad!
I found a website which has patients rating Imuran, along with the side effects they experienced, and whether they recommend the drug or not. It's quite interesting.
Also a website with Imuran's (Azathioprine) side effects and drug interactions:
You may find something to help in one of these websites. Hope you soon feel much better!
Posted 17 October 2006 - 04:11 PM
Thanks for the askapatient link. Very interesting! Apparently, Imuran is the drug used for Crhons and UC, which I have neither of. I didn't see any scleroderma and only one myositis. Makes me wonder why my rheumatologist chose it. I guess I'll ask next week when I see him. The side effects were also interesting - HAIR LOSS - Great! Just what I need. I've already lost half my hair with MTX. I'm definitely experiencing the bloating - very uncomfortable.
Well, the coughing may be the Bosentan. I did find a relief for the coughing today at lunch. I went to a pub with some friends and had a beer. I didn't cough for almost 3 hours!!! Let's see, I'm awake about 16 hours each day so a beer every 3 hours - just might work.
Lisa - at one point your doctor was considering putting you on Imuran. Are you in a holding cycle on that?
Posted 20 October 2006 - 07:33 AM
Just a few things I happen to know about Imuran as a nurse, not someone who personally takes it. Imuran is an immunosuppressant - it suppresses the immune system. People that have had any kind of transplant take it to keep their bodies from rejecting the new tissue. Since this disease, an autoimmune disease, is such that our own bodies are attacking or rejecting our own bodies, that would probably be the reason your doctor put you on it, to stop the body from rejecting itself.
I looked it up in my drug book to see if it comes in a sustained release form so you would only have to take it once a day, but didn't find anything. Basically, if you only take it once a day, you only have it in your system half the day then.
Some things to watch out for are bleeding issues - use a soft toothbrush and try not to bump into things. It affects the liver so watch for early signs of liver toxicity - like clay colored stools, dark urine, yellow tint to your skin and whites of your eyes. And naturally, it being an immunosuppressant, you want to be careful about being around other people that are sick.
Hope this was helpful,
Posted 20 October 2006 - 09:14 AM
Thanks for the information. Up until 3 weeks ago I was on Methotrexate as my immunosuppresant and was tolerating it quite well. I'd been on it for 3 years and can honestly say that the only side effect was the loss of my thick hair. Oh well. It did a great job getting my symptoms under control that I didn't complain. A couple of months ago I was diagnosed with mild PH and mild pulmonary fibrosis so my pulmonary doctor wanted me off the MTX since it can cause a drug induced fibrosis. So that's how I ended up on the Imuran as my immunosuppresant. (My rheumatologist didn't want to do it, but said we'd give it a try) Well, I'm going off it today. I've had enough. My urine has been getting darker and darker (and burning) and yesterday they tested it and I have urinary tract infection (first one in my life) AND I have the flu - WooHoo! So with all the other symptoms I have had since starting the Imuran 3 weeks ago, I decided to go back on the MTX today. I see my rheumatologist on Monday so I'm sure he'll give me "I told you so." I also started Tracleer (Bosentan) a week ago for the lung involvment and I just don't think my body can handle so much change. I worked out of the house and haven't been around people since last Saturday, so I'm not sure how I got the flu. I guess the hubby brought it home.
Thanks for taking the time to look Imuran up. Last weekend I did try once a day. In fact the first week was 3 times a day, then I went to twice/day and then once. The result was coughing all night long rather than all day long. My poor diaphragm feels like I've done 150 situps. It's so sore from all the coughing. Oh - and yesterday morning I woke up with a mouth sores under my lips. Go figure. So that's it with the Imuran!
Thanks again for the info!
Posted 20 October 2006 - 09:18 AM
I am soooo sorry to hear that you have the flu! Just what you don't need on top of everything else you have going on! I will be sending positive, healing thoughts your way for a speedy recovery!
Posted 23 October 2006 - 04:42 AM
Posted 23 October 2006 - 10:27 AM
It was amazing once I stopped the Imuran how much better I felt. After having had 4 straight sleepless nights of coughing, I slept like a baby on Friday night - 8 full hours!!!! I didn't wake up soaking wet and I was actually able to go from a prone position to a standing position within 30 seconds when I got up on Saturday. For several days there just getting out of bed was a 2 minutes chore and I'm talking just getting to the point where I could stand up to move. UGH!!!! So I'm a happy camper . My body still has a ways to go to get back to where it was 3 weeks ago, but it already feels a whole lot better!
Thanks for all your replies.
Posted 23 October 2006 - 01:26 PM
I am glad your appointment went well and that you are feeling better since stopping the Imuran. I hope your body returns to "normal" quickly now!!
Posted 23 October 2006 - 02:18 PM
Posted 23 October 2006 - 04:01 PM
Wow, sounds like you've had a time of it. Funny how we seem to know our bodies better than the doctors sometimes huh? I'm glad that you figured out the Imuran wasn't working for you. I hope that you continue to feel better bit by bit.
Much Love Sweet